Pruritus associated with abrupt mirtazapine discontinuation: Single case report

Ment Health Clin. 2019 Nov 27;9(6):401-403. doi: 10.9740/mhc.2019.11.401. eCollection 2019 Nov.

Abstract

It is well known that antidepressants have the potential to cause withdrawal symptoms upon abrupt discontinuation. At the time of this case report, no literature has identified intense, body-wide pruritus as a result of abrupt mirtazapine discontinuation. However, there is literature to suggest that mirtazapine may be used as a treatment for pruritus at doses as low as 15 mg/d due to its high affinity for central and peripheral histamine H1 receptors. Considering this information, it is suspected that the abrupt discontinuation of mirtazapine in the following patient case resulted in pruritus due to the reversal of antagonism at histamine receptors.

Keywords: antidepressants; mirtazapine; pruritus.

Publication types

  • Case Reports